Talk

Advanced search

Citalopram 20mg really bad side effects

(39 Posts)
AnikaMum Sun 22-Dec-19 00:18:21

Hi all, I know there are lots of other threads about this but they are quite old so I would like to know other people's experiences with this meds.
I got prescribed Citalopram 20mg for my anxiety and panic attacks, this is my 2nd day on them and I take them in the morning. First day on them I had a massive panic attack where I called the GP crying saying I was feeling weird and I was dying. He then got me to go there and prescribed Diazepam 2mg to help while Citalopram is not working. Took the Diazepam and helped calming me down (makes me really quiet and talking is a mission). Today it happened again, I felt highly anxious and really struggled to not have a panic attack, also have a really dry mouth, shake a little and I'm completely off food, feels like everything tastes disgusting. Has anyone experienced this too and how long did it last for? I'm so worried that with Xmas being next week I'm not going to be able to cope with all the family and my panick attacks. Today my mum came from abroad for Xmas and I went to see her, I lasted 3 hours there, kept fighting my anxiety and ended up calling my husband to pick me up and take me home. I dont want to ruin everybody's Xmas

OP’s posts: |
StealthPussy Sun 22-Dec-19 03:51:29

I have a friend who had similar symptoms. She took it for a week in total but felt suicidal on it and came off. I recommend you ask your doctor for a different type. Maybe sertraline. Citalopram has a reputation for these symptoms for some people.

AnikaMum Sun 22-Dec-19 10:24:28

@StealthPussy oh God no I dont feel suicidal, the opposite, I get really anxious and have panic attacks because I think I'm dying and it scares me. But I think if I still like this I will be going back to my GP telling her I cant deal with side effects. The thing is, that I take this tablets to get better, because I had enough of my anxiety and the last thing I need is having my anxiety trippled confused

OP’s posts: |
StealthPussy Sun 22-Dec-19 10:29:45

Yes I suppose suicidal is the opposite. Yes she was very anxious and couldn’t get out of bed. I had no problems going on citalopram but had lots of symptoms coming off it even though I tapered first over a year. I wouldn’t go on it again for that reason. Lots of friends have had positive experience with sertraline so if I did need them again I’d ask for that. Everyone different though. Hope you find one that suits you.

Caramel78 Sun 22-Dec-19 10:39:21

My friend takes it and she said she felt awful for the first two weeks with very elevated anxiety and panic. She loves it now and said it’s saved her life. Do your family members know you suffer badly with anxiety? Maybe plan an escape when with family on Xmas day so you can have time to yourself for a bit (say you have a migraine and need to lie down upstairs for an hour)

AnikaMum Sun 22-Dec-19 11:15:47

@StealthPussy thank you xx

OP’s posts: |
AnikaMum Sun 22-Dec-19 11:21:33

@Caramel78 oh no 2 weeks of this?? I dont know if I can handle it... I too spend a lot of time in bed, i sleep on and off but my bed feels like my safe place. I'm lucky my kids are older and like doing their own thing but I hate them seen me like this. My partner on the other side is finding it a bit hard to cope as I'm so quiet, snappy and hiding in my room. I did tell my family yesterday about my anxiety and the tablets and a scape plan has been sorted smile

OP’s posts: |
Caramel78 Sun 22-Dec-19 12:06:30

It sounds really awful but if you can get the rest of your life feeling better then it might be worth hanging on with it for 2-3 weeks. If it’s still bad by the new year then ask to change x

AnikaMum Sun 22-Dec-19 12:45:25

@Caramel78 I'm going to try. Going to try feeling more positive today. I have spoken to a lovely pharmacist that said all my side effects are normal, so that did make me feel a little better (I have a fear of dying/death so all my anxiety is based on that). Fingers crossed this will pass soon and tablets can do is job. Have a lovely Xmas x

OP’s posts: |
slinkysaluki Sun 22-Dec-19 13:12:56

Ive been on it for years. Currently on 10mg from 30mg im trying to wean myself off them. Maybe start on 10mg ?

AnikaMum Sun 22-Dec-19 13:47:03

@slinkysaluki I will speak to my GP tomorrow and see what he suggests. I must admit I'm not feeling as bad today but I took my tablet later today at 12:33 so maybe that's why I'm not getting side effects yet. Let's see how it goes today. Good luck winning off, I heard it can be a little hard x

OP’s posts: |
quietautistic Sun 22-Dec-19 13:54:58

When I first started Citalopram I had to cancel a flight because I was so anxious. The first couple of days were awful for my anxiety and panic attacks, but over about two weeks it settled right down and I've now been on it for two years. I've never had any problems after that initial adjustment period, so I'd say it's worth trying to tough it out if you can but there's no shame in asking to try an alternative like Sertraline if you're really struggling

YesItsMeIDontCare Sun 22-Dec-19 14:01:51

Side effects of citalopram are absolutely vile, you have my sympathy OP. Stick with it, it's up to 2 weeks so you may be a lot less, but worth it in the long run.

natashaaaaa Sun 22-Dec-19 14:08:55

I had this when I first took citalopram. I had a huge panic attack and thought I was dying. An amazing doctor called me and explained that when you start citalopram it gives you a huge rush of seratonin that your body cannot process so quickly which comes out as intense anxiety and panic. As soon as he explained this and told me to try my best to ride it out, I could deal with it. Over the coming days I finally began to feel well.

AnikaMum Sun 22-Dec-19 14:52:14

Thank you all for your your kind responses. I am not feeling as anxious today so hopefully the side effects are slowing down

OP’s posts: |
FrazzledCareerWoman Sun 22-Dec-19 14:58:40

It's normal to feel worse for the first week to ten days. Then suddenly you'll feel great. Good luck OP.

bbcessex Sun 22-Dec-19 15:24:07

I've been on Citalopram for 10 years, OP. I love it and plan to take it forever 😍

I take 20mg before bed. Can you try that instead of the morning?

buggz Sun 22-Dec-19 15:25:53

Keep going. Worked for my panic attacks (6 a day) side effects go away

Kimbo1974 Sun 22-Dec-19 15:29:09

My symptoms were horrendous for 8 days now I feel fine, only side effect now is clenching my jaw

Namechange8471 Sun 22-Dec-19 15:29:46

Keep going op, I’m also in citalopram, it saved my life.
Also reckoned taking it on an evening/night

AnikaMum Sun 22-Dec-19 15:32:07

I will try to stay on them. I might try taking them at night instead of day as @bbcessex has mentioned. Thank you all xxx

OP’s posts: |
bbcessex Sun 22-Dec-19 15:37:57

Good luck OP. Proper Anxiety is awfully debilitating.

Citalopram gives me joy back

roisinagusniamh Sun 22-Dec-19 22:25:12

It will get better gradually.
It will take about two weeks before you feel the benefits but t is worth it.
I feel so much better now.

GaaaaarlicBread Sun 22-Dec-19 22:30:01

My symptoms were horrific so after about 10 days I asked to come off it . This was a few years back but I have never felt so ill . I literally wanted to kill myself it was terrible and I was so tired x

AnikaMum Sun 22-Dec-19 23:03:48

@bbcessex thank you. So far today I been in bed all day just dizzy and not wanting to do anything. Only had a bit of anxiety earlier but dealt with it.

@itsemily oh no that's so bad, fair play for you for sticking with it for 10 days. Today is my 3rd day and anxiety was much better, the other side effects still there but dont bother me that much (dry mouth cant taste anything, not hungry, light headed). What did you take instead of citalopram?

OP’s posts: |

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »